Service Governance Directorate
DIAGNOSIS AND TREATMENT OF
Implementation Date: July 2009
Review Date: July 2011
Policy Section Number:
NMS is a potentially severe and even fatal drug induced reaction and requires prompt
management once diagnosed. The most common cause is antipsychotic drugs. It has an incidence
of 0.5-1% of patients treated with psychotropic medication and some estimates put the untreated
mortality at 20%. In addition to environmental management, the appropriate use of medication may
be required. Onset may be acute or insidious and may occur out of hospital therefore presenting in
a variety of different ways. This guideline covers the diagnosis and safe and effective use of
medication in this situation.
2. Scope of Guideline
This guideline covers the diagnosis and management of NMS. It also highlights non-drug
strategies for management of the condition and any necessary monitoring during and following the
The guideline includes information regarding the re-introduction of antipsychotics following NMS.
3. Signs and Symptoms of NMS.
• Confusion, agitation / altered consciousness (may be the first sign)
• Intense diaphoresis (sweating)
• Fever / hyperthermia (98% of cases)
• Hypertension / autonomic instability (fluctuating BP)
• Incontinence / retention / obstruction
• Muscular rigidity (may be confined to head and neck)
• Raised creatinine phosphokinase (CPK) > 1000 IU/L (controversial)
4. Risk factors
• ‘High dose’ antipsychotics / combinations
• Recent dose increases (within last 2 weeks)
• High potency drugs : haloperidol, risperidone
• IM therapy
• Organic brain disease: dementia
• Hypermetabolic state: hyperthyroidism
• Psychiatric diagnosis
• Parkinson’s Disease
• History of catatonia
• Co-morbid substance misuse
5. Precipitating factors
• Antipsychotics: typical and atypical, especially at higher doses or after recent dose
increases. Usually within one week of starting or changing dose. Cases have been
demonstrated with clozapine and other less potent antipsychotics
• Increasing doses of antipsychotics rapidly, increases the risk of NMS
• Antipsychotic withdrawal
• Antidepressants: including SSRIs, lithium and MAOIs
• Abrupt cessation of dopamine agonists e.g. Levodopa
• Abrupt withdrawal of anticholinergics, carbamazepine, amantadine, metoclopramide
• Drugs of abuse: cocaine, MDMA, amphetamine
NMS is potentially life threatening and a management plan should immediately be formulated. The
involvement of senior medic should be sought as soon as NMS is suspected.
The main treatment strategies are;
a. Immediate withdrawal of antipsychotics, lithium or antidepressants
b. Exclusion of alternative causes after physical examination and history if possible. These
may include infection or withdrawal.
c. Correct dehydration and hyperpyrexia .
d. Monitor physical state eg. BP, pulse, level of consciousness.
e. Measure WCC, U&E, LFT and CK to aid diagnosis as these are usually raised.
f. Drug treatment of acute symptoms may be required if supportive measures provide an
inadequate response. This should be managed by a senior doctor. Advice from or transfer
to the on-call general physicians may well be necessary.
g. A combination of IV dantrolene and oral bromocriptine has been used successfully. It has
been suggested that these may prolong the duration of the symptoms compared to
supportive therapy alone however, balanced against the risk of death this may be an
To be used only with medical advice and support.
Dantrolene (see current BNF and SPC address below)
An initial dantrolene intravenous dose of 1mg/kg should be given rapidly into the vein. If the
physiological and metabolic abnormalities persist or reappear, this dose may be repeated up to a
cumulative dose of 10mg/kg. Clinical experience to date has shown that the average dose required
to reverse the hyperthermia is 2.5mg/kg.
It is usually effective within 2 – 24 hours.
Doses of 2.5 – 25mg three times daily have been shown to be beneficial. Doses may need to
be large because of the high occupation of Dopamine receptors by antipsychotics.
Antipsychotic Re-challenge – Guidelines for the re-introduction of
antipsychotics following NMS
There may be a high recurrence rate of NMS in patients re-challenged with antipsychotics. Studies
have shown that a high proportion of patients were able to tolerate antipsychotics again if a two
week recovery period was allowed and they were monitored carefully.
a. Review diagnosis of NMS to ensure the key features were present.
b. Review psychiatric diagnosis and need for further antipsychotics.
c. Consider alternative strategies, e.g. ECT, Benzodiazepines for anxiety/ agitation,
carbamazepine for behaviour
d. Leave as long a gap as possible (e.g. 5 – 14 days ) considering risk of untreated psychosis.
e. Choose a drug from a different group, particularly any previously used without problem, or a
low potency drug. Use a low starting dose and small increments. Depot antipsychotics
f. Perform alternate day CPK assays, interpreted in the context of the global clinical picture.
g. Perform daily temperature, pulse and muscle tone measures, weekly WBC and ensure
adequate hydration and nutrition.
h. Obtain an informal or formal second opinion, as informed consent may not be possible.
Inform family and carers of the decisions and risks (and document ).
i. Educate patients and carers of the symptoms of early NMS and of the appropriate action to
take, i.e. seek urgent medical advice. Ensure the primary care team is also aware of these
symptoms and required actions.
All medical staff
All clinical areas and community mental health teams